Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 190, NWS Sioux Falls, SD

August 6, 2000Aurora County, Davison County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 6, 2000, 12:59 AM CDT for Aurora County, Davison County, South Dakota. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 6, 2000, 12:59 AM CDT (05:59 UTC)
Expired
Aug 6, 2000, 1:30 AM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Aurora County, SD, Davison County, SD

The radar

The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 1:05 AM CDTThunderstorm Wind 52 EMitchell, SD
Aug 6, 1:05 AM CDTThunderstorm Wind 52 EPlankinton, SD
Aug 6, 1:05 AM CDTHail 0.75Plankinton, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1907 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WUUS53 KFSD 060559
SVRFSD
SDC003-035-060630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1259 AM CDT SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA
  DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 130 AM CDT

* AT 1259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF MOUNT VERNON...OR ABOUT 15
  MILES WEST OF MITCHELL...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MITCHELL AROUND 110 AM CDT
  ETHAN AROUND 125 AM CDT

THIS REPLACES THE WARNING PREVIOUSLY ISSUED FOR THE AREA.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 8:30 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 5, 8:30 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT SAT AUG 5 2000

COLD FRONT CONTINUES TO MOVE EAST OUT OF THE AREA BUT NOT BEFORE
TRIGGERING A FEW WARNINGS FOR WOODBURY COUNTY.  OTHER SHOWERS IN CWA
HAVE DISSIPATED WITH THE SETTING OF THE SUN.  BIG QUESTION IS
WHETHER OR NOT WE WILL SEE PRECIP DEVELOPMENT AS NEXT SHORT WAVE
PASSES THROUGH.  MESOETA SHOWS MOST OF THE LIFT SHOULD OCCUR BEFORE
MIDNIGHT...BUT IT ALSO KEEPS MOST OF THE DYNAMICS TO THE NORTH OF
OUR CWA.  AT THIS POINT I FEEL ILL KEEP MENTION OF A CHANCE OF TSRA
ACROSS NORTHERN COUNTIES BUT NOTHING AS FAR SOUTH AS KFSD.  THE ONLY
FLY IN THE OINTMENT WITH THIS THINKING WOULD BE ANY OUTFLOW
BOUNDARIES THAT DEVELOP FROM NORTHERN CONVECTION.  WILL UPDATE ALL
ZONES TO TAKE OUT MENTION OF EVENING.

.FSD...NONE.
HEITKAMP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:49 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld41 min
Aug 5, 11:25 PM CDTSevere Thunderstorm WarningFSDSanborn45 min
Aug 5, 11:44 PM CDTSevere Thunderstorm WarningFSDBeadle, Miner46 min
Aug 5, 11:55 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld35 min
Aug 6, 12:28 AM CDTSevere Thunderstorm WarningFSDAurora, Davison32 min
Aug 6, 12:29 AM CDTSevere Thunderstorm WarningFSDLake, McCook, Miner41 min
Aug 6, 1:11 AM CDTSevere Thunderstorm WarningFSDMinnehaha34 min
Aug 6, 1:18 AM CDTSevere Thunderstorm WarningFSDMcCook, Turner27 min
Aug 6, 1:27 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson48 min
Aug 6, 1:46 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner44 min
Aug 6, 2:30 AM CDTSevere Thunderstorm WarningFSDLincoln, Union45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.